Florida, 2003

Lightning Strike in Florida, July 17, 2003

July 17, 2003 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 17, 9:30 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 9:30 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT THU JUL 17 2003

WILL UPDATE ZONES AROUND 1100 AM AND TAKE OUT MENTION OF MORNING IN
FORECAST.  LATEST SURFACE ANALYSIS SHOWS A WEAK BOUNDARY ACROSS
NORTH PART OF CWA. UPPER AIR FLOW IS OUT OF THE NORTH AND NORTHEAST
AND WILL SEE THUNDERSTORM DEVELOPMENT ACROSS MOST OF AREA DURING THE
AFTERNOON AS A WEAK IMPULSE MOVES SOUTH THROUGH FLOW.  THE
THUNDERSTORM ACTIVITY WILL ALSO BE MOVING SOUTH.  WILL MAKE POPS 50
PERCENT ALL AREAS.  ALSO AIRMASS REMAINS VERY UNSTABLE ACROSS THE
AREA AND IT WONT TAKE A LOT OF LIFT TO TRIGGER THUNDERSTORMS.
TROPICAL WAVE WAS NOTED IN UPPER AIR CHARTS THIS MORNING FROM CUBA
TO SOUTH OF MOBILE.  THIS WAVE SHOULD PASS SOUTH OF THE AREA BY
FRIDAY.

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

01/
Hazardous weather outlook, Jul 17, 5:30 AM CST, 8 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.

ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 17, 12:54 PM CST, 1 hour 21 minutes before
FLZ002>006-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR OKALOOSA...ESCAMBIA AND SANTA ROSA
COUNTIES UNTIL 300 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM NEAR MILLIGAN TO NEAR PACE...MOVING SOUTH AT
15 MPH.

THE STORMS WILL AFFECT AREAS IN AND AROUND...CRESTVIEW...PACE...
CRESTVIEW AIRPORT...HAROLD...MULAT...BAGDAD...AVALON BEACH AND
BELFOREST THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...TURN AROUND DONT DROWN...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 1:01 PM CST, 1 hour 14 minutes before
ALZ063-171930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4
MILES WEST OF BAYOU LA BATRE...MOVING SOUTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU LA BATRE
THROUGH 230 PM.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 45
MPH...SMALL HAIL TO MARBLE SIZE...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 1:58 PM CST, 17 minutes before
ALZ064-FLZ002-006-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES
UNTIL 400 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING
SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL
BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.  PEA TO MARBLE SIZE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
July 17, 2:15 PM CST
Where
Escambia County, Warrington
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

Lightning struck a tree and the strike traveled through the trees root system and burned a hole through a plastic natural gas line. The fire was extinguished quickly after the gas was turned off.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372686.